Title
Falsely elevated sodium levels during thiopental treatment in the ICU : technical interference on a laboratory device with important clinical relevance
Author
Faculty/Department
Faculty of Medicine and Health Sciences
Publication type
article
Publication
Subject
Human medicine
Source (journal)
Neurocritical care
Volume/pages
18(2013) :1 , p. 64-69
ISSN
1541-6933
ISI
000314708500011
Carrier
E
Target language
English (eng)
Full text (Publishers DOI)
Affiliation
University of Antwerp
Abstract
Introduction Thiopental is a cornerstone in the treatment of refractory status epilepticus and intractable intracranial hypertension. In our center we observed that thiopental might cause falsely elevated serum sodium levels. Methods Triggered by a recent case experience of extremely elevated serum sodium levels during thiopental treatment, we retrospectively identified 53 patients treated with thiopental in our intensive care unit between 2007 and 2011 and evaluated electrolyte changes. We differentiated the analysis before and after introduction of a new device for sodium assays (Dimension Vista, Siemens) in the central laboratory in April 2010. Standardized in vitro laboratory tests were performed to study the effect of thiopental on sodium analysis. Results Before April 2010, serum sodium levels determined in the central laboratory showed a good agreement with the bedside point-of-care (POC) device during thiopental therapy with [sodium]laboratory − [sodium]POC of only 1.08 mmol/L (P = .0517). After April 2010, a strong discrepancy between laboratory values and POC values was observed with [sodium]laboratory − [sodium]POC = 11.57 mmol/L (P < .0001). Standardized in vitro testing confirmed that thiopental induced a dose-dependent false hypernatremia (P = .002). Conclusions Thiopental treatment can result in falsely elevated serum sodium. This is a critical finding since high sodium levels preclude administrating mannitol or hypertonic saline for the treatment of elevated intracranial pressure. Moreover, a false high sodium level might lead to the inappropriate administration of hypotonic fluids potentially resulting in increased brain edema and even higher intracranial pressure. To our knowledge, this is the first paper describing this clinically relevant phenomenon.
E-info
https://repository.uantwerpen.be/docman/iruaauth/46e77c/69630d1b6c5.pdf
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000314708500011&DestLinkType=RelatedRecords&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000314708500011&DestLinkType=FullRecord&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:000314708500011&DestLinkType=CitingArticles&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
Handle